Hearing Loss, Tinnitus Common After Neurotoxic Chemotherapy, Study Finds
Compared with the no-neurotoxicity group, survivors in the neurotoxicity group were older and less likely to be employed.
BY Katie Kosko
PUBLISHED August 26, 2018
CANCER SURVIVORS WHO RECEIVED neurotoxic chemotherapy were more likely to experience chemotherapy-induced neuropathy (CIN), as well as hearing loss and tinnitus (ringing in the ears), compared with those who did not, according to the findings of a study published in the Journal of Cancer Survivorship.
Researchers asked 609 survivors to complete questionnaires evaluating hearing loss, tinnitus, stress symptoms and quality of life. The results showed that 68.6 percent had CIN and 31.4 percent did not. In survivors without CIN, 42.4 percent reported hearing loss and/or tinnitus compared with 48.1 percent who had CIN and reported some form of ototoxicity.
Compared with the no-neurotoxicity group, survivors in the neurotoxicity group were older and less likely to be employed. They also had a higher comorbidity and symptom burden, higher levels of perceived stress and poorer quality of life. “Survivors need to be evaluated for these neurotoxicities and receive appropriate interventions,” the study authors wrote. They also recommended referrals to audiologists and physical therapists to help improve survivors’ hearing ability, functional status and quality of life.